California, 2017Hail and Damaging Wind in California, March 21, 2017
March 21, 2017 · NWS HNX · 3 events in 3 counties and zones
A strong cold frontal passage and trough moved through the area during the day on March 21. A large area of instability existed across the San Joaquin Valley behind the cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold frontal passage and trough moved through the area during the day on March 21. A large area of instability existed across the San Joaquin Valley behind the cold front. Due to the instability, severe thunderstorms developed during the afternoon and evening hours. Rainfall amounts were generally around a tenth to a quarter inch except locally heavier in stronger thunderstorms. Light snowfall was measured above 6500 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Mar 21, 3:28 AM PST, 9 hours 47 minutes earlier.
Area forecast discussion, Mar 21, 3:28 AM PST, 9 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
428 AM PDT Tue Mar 21 2017
.SYNOPSIS...
A strong cold front will bring precipitation today as it moves
through the region. Cooler than normal temperatures and unsettled
conditions will then prevail through the middle of the week in a
cooler and unstable airmass. Another storm will move through the
area on Friday and Saturday bringing additional precipitation.
&&
.DISCUSSION...
Radar imagery shows scattered light precipitation at this time,
mainly north of Kern County, with more approaching from the coast.
Moderate rainfall late last night resulted in about one third of
an inch around Los Banos and one quarter of an inch in Merced.
Large upper trough off the coast will continue to provide a moist
southwest flow. Blended TPW shows a 1.5" core off the coast with
1.0" pushing inland. This was supported by the 00Z KOAK & KVBG
soundings of 1" & 0.91" respectively. Precipitation is expected to
increase through the morning, especially over the Sierra Nevada.
Due to the warm southwest flow aloft, snow levels are and will
remain above 8000 feet today. Rainfall amounts in the Sierra may
reach 1 to 2 inches in some areas by this evening, with 12 to 18
inches of snow possible over the high Sierra. Increased instability
will bring the potential for thunderstorms this afternoon. The
NAM12 shows MU CAPES up to 1400 J/KG with LI's nearing -6 DEG C.
The best chances for T-storms will be north of Kern County, with
frequent lightning, small hail and locally heavy rainfall all
possible. Rainfall amounts in the SJ Valley are generally expected
to be from a tenth to one quarter of an inch, but locally could
exceed one half an inch in heavier showers or T-storms.
A few light, mainly upslope showers will continue Tuesday night
then increasing scattered showers on Wednesday as the upper trough
begins to shift inland. An unstable air mass will again provide a
slight chance for afternoon T-storms. Snow levels will lower to
around 6000-7000 feet on Wednesday, then as low as 5000'
Wednesday night into Thursday morning. QPf is lighter as the
colder air moves in, with 3 to 6 inches of snow forecast above
6000 feet. Short wave ridging builds in on Thursday though a few
light upslope showers will remain possible.
The next east Pacific trough is still expected to bring more
precipitation Friday through Saturday. But confidence is only
medium as latest runs seemed to have backed off a bit on precip
for central CA as it digs farther south. Short wave ridging looks
to provide another brief break Saturday night into Sunday before
another trough moves in Sunday night and Monday. But this one
appears to favor northern California and Nevada.
&&
.AVIATION...
In the San Joaquin Valley...Showers. Isolated thunderstorms with
local MVFR conditions through 03Z Wednesday. In the Sierra Nevada
and foothills...areas of MVFR and local IFR in showers and isolated
thunderstorms. In the Kern county mountains and desert...VFR
conditions with scatttered showers. Isolated thunderstorms through
03Z Wednesday.
&&
.AIR QUALITY ISSUES...
None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.
&&
.HNX Watches/Warnings/Advisories...
NONE.
&&
public...DCH
avn/fw...Bean
synopsis...DCH
weather.gov/hanford
In the hours before
Local storm report, Mar 21, 7:48 AM PST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
848 AM PDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 AM HEAVY RAIN 5 W FISH CAMP 37.47N 119.74W
03/21/2017 M0.60 INCH MARIPOSA CA TRAINED SPOTTER
SPOTTER REPORT OF 24 HOUR RAINFALL TOTAL OF
0.60 INCHES NEAR PONDEROSA BASIN IN MARIPOSA
COUNTY.
&&
JALocal storm report, Mar 21, 7:50 AM PST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
850 AM PDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN 3 ESE CLOVIS 36.81N 119.65W
03/21/2017 M0.05 INCH FRESNO CA TRAINED SPOTTER
SPOTTER REPORT OF 24 HOUR RAINFALL TOTAL OF
0.04 INCHES NEAR CLOVIS IN FRESNO COUNTY.
&&
JASpecial weather statement, Mar 21, 11:56 AM PST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1256 PM PDT TUE MAR 21 2017
CAZ089-090-212045-
East-Central San Joaquin Valley CA-West-
Central San Joaquin Valley CA-
1256 PM PDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MERCED COUNTY UNTIL
145 PM PDT...
At 1255 PM PDT, Doppler radar was tracking a strong thunderstorm
near Livingston, or 8 miles southwest of Atwater, moving
east northeast at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Merced, Atwater, Livingston, Delhi, Hilmar-Irwin, Winton, Ballico and
San Luis National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3745 12086 3757 12055 3731 12032 3716 12086
TIME...MOT...LOC 1955Z 242DEG 25KT 3729 12073
Andersen
Event by event
1 funnel cloud, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Funnel Cloud, Merced
- When
- March 21, 1:15 PM PST to 2:00 PM PST
- Where
- Merced County, 3.97 mi N of (Mer)castle Afb
- Reported by
- Public
- Coordinates
- 37.427, -120.575
Several reports of a funnel cloud coming out of Merced County between 100 PM and 200 PM. News stations showed video of a clip verifying the presence of a funnel. The funnel reached approximately 3/4 of the way to the ground and the duration was around 5 minutes.
Hail, Mariposa
- When
- March 21, 1:30 PM PST
- Where
- Mariposa County, 2.34 mi SSW of Coulterville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.690, -120.220
Public report of one inch hail.
Thunderstorm Wind, Tulare
- When
- March 21, 6:05 PM PST to 6:30 PM PST
- Where
- Tulare County, 1.13 mi NNE of Tulare Airpark to 0.57 mi NE of Tulare Airpark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 36.165, -119.322
Reports of trees uprooted and snapped midway up the trunk at the Tulare Golf Course. One forecaster did a quick survey of the area and estimated 40 trees down or damaged. Otherwise, little damage to the course or structures.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Georgia, March 21, 20171 death · 1 injured · $3.9 million · EF1 · 72 events
- Flood and Hail in Tennessee, March 21, 2017$308,000 · 2 in hail · 61 events
- Flooding and Hail in California, March 21 to 22, 2017$1.2 million · 1.25 in hail · 16 events
- Hail and Damaging Wind in Missouri, March 21 to 24, 2017$32,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Tennessee, March 21, 20172.5 in hail · 31 events
- Hail and Damaging Winds in South Carolina, March 21, 2017$40 · 1.75 in hail · 30 events
- Hail and Damaging Wind in South Carolina, March 21, 20173 in hail · 16 events
- Hail and Damaging Winds in South Carolina, March 21 to 22, 20171.25 in hail · 12 events
- Hail and Damaging Winds in Alabama, March 21, 20171 in hail · 11 events
- Hail and Damaging Winds in North Carolina, March 21, 20172.75 in hail · 9 events
- Hail and Damaging Winds in Tennessee, March 21, 20171.75 in hail · 7 events
- Hail and Damaging Winds in Georgia, March 21, 20171.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677751, 677754, 677763.